ASK THE DOCTOR
"After menopause, I've used vasoline or even Neosporin for lubrication for intercourse. I've heard, over time it can cause a build-up. Can you explain so I can understand it a little better?"
This is such a good question that I am going to dedicate an article to the subject. The short answer is any lubricant you use will not build up or accumulate in the vagina, your vagina will absorb what it can and the rest will flow out. Vasoline can damage condoms and can damage sperm. The sperm part is not so important for a menopausal women, however, condom damage can limit the comdom's ability to protect you from STDs. I wouldn't recommend Neosporin, that is a topical antibiotic cream that can change the normal bacteria in the vagina and cause vaginitis, with symptoms of itching, burning and discharge. I usually recommend silicone-based lubricants like Replens or Astroglide. The most important thing for the menopausal patient is vaginal estrogen, watch for the article.
Do you have a question? Ask the Doctor
Visit Our Affiliates
Affiliate relationships and commissions help support X’s and O’s so we can continue to provide helpful content about healthy lifelong sexuality. You can show your support by visiting their websites and purchasing quality sexual aids and toys.